Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 102, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 22, 2000, 7:42 PM EDT for Muskegon County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2000, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 22, 2000, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:00 PM EDT | Thunderstorm Wind 53 E | Ravenna, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS53 KGRR 222342 SVRGRR MIC121-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 742 PM EDT TUE AUG 22 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 815 PM EDT * AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MUSKEGON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VICKERYVILLE AROUND 750 PM EDT RAVENNA AROUND 755 PM EDT DAMAGING WINDS IN EXCESS OF 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. TREES HAVE BEEN REPORTED DOWN IN THE MUSKEGON AREA. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 2:50 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT TUE AUG 22 2000 ...THUNDERSTORMS ON THE WAY FOR TONIGHT... LATEST SATELLITE AND RADAR TRENDS SHOW TSTM COMPLEX ASSOCIATE WITH 90KT JET MAX ON NRN STREAM AND ASSOCIATED SHORTWAVE HEADING EAST NORTHEAST AROUND 50KTS. MODELS ALL SUGGEST SHTWV TO STRENGTHEN OVERNIGHT AS IT MOVES INTO THE LONGWAVE TROUGH. THE UPPER DIVERGENCE INCREASES BETWEEN 00Z AND 06Z OVER S CNTRL LWR MI AS ALL THIS HAPPENS. MSAS DATA SHOWS A NICE SFC THTE RIDGE IN FRONT OF THE TSTM COMPLEX OVER SRN WI AND NRN IL. 18Z MSAS ALSO SHOWS LOWEST LI OVER SRN WI AND NRN IL. CORFIDI VECTORS TAKE THIS SYSTEM MOSTLY TO THE EAST. WITH PWAT IN THE 1.8 TO 2.0 INCH RANGE MOVING INTO THE SYSTEM... WHICH HAS DPVA... 700 TO 300 MB QVECT CONVERGENCE... 25 KNOT LLJ FOCUSED TOWARD SW MI AT 00Z WITH NEAR 70F SFC DEWPOINTS... LITTLE QUESTION IN MY MIND. THERE WILL BE TSTMS OVER MI SOUTH OF INTERSTATE 96 TONIGHT. SO WILL HAVE CONDITIONAL POP FOR THAT AREA TONIGHT. N OF THERE... STILL LIKELY TO HAVE SOME TSTM ACTIVITY SO WILL HAVE LIKELY POP THERE. N EDGE SOMEWHERE NEAR NRN SECTION OF CWA BUT WILL NOT BRAKE OUT NRN SET OF COUNTIES. LIKELY LOCALLY HEAVY RAIN BUT SYSTEM MOVING AT 50 KNOTS... SO IT WILL NOT LAST LONG ENOUGH FOR FLOODING TO BE A PROBLEM. PCP WILL BE OUT OF NW CWA AFTER MIDNIGHT BUT MAY TAKE TILL 900 AM TO BE OUT OF SW CWA. ON WEDNESDAY HIGH PRESSURE MOVES IN BEHIND WAVE BUT THERE IS ANOTHER FAIRLY STRONG SHORTWAVE THAT MOVES JUST N OF CWA DURING THE AFTERNOON. GIVEN MODEL CAPES IN THE 1000 TO 2000 J/KG...SFC DEW POINTS STILL IN MID 60S AND SOME SHINE WITH SOME UPPER LEVEL DYNAMICS... WILL KEEP CHC OF SHOWERS/TSTMS SE CWA DURING THE AFTERNOON WEDNESDAY. SKIES SHOULD CLEAR WEDNESDAY NIGHT AND SCT CU LIKELY THURSDAY. TEMPS MOSTLY NEAR MOS. ZONES BY 400 PM. WDM EXTENDED FORECAST DISCUSSION... EXTENDED MODELS WITH SOME MINOR DIFFERENCES BUT RESULTANT WEATHER SHLD BE SIMILAR. UPPER RIDGE MOVES INTO REGION THU EVE AND GRADUALLY FLATTENS TOWARD FRI NIGHT AS SHORT WAVE APPROACHES FROM THE PLAINS. MAIN MODEL DIFFERENCES INVOLVE THE SPEED OF THIS WAVE. MRF WANTS TO LINGER UPPER TROF OVR THE GRTLKS INTO SUN...WHILE CANADIAN MODELS SHOW IT PASSING STEADILY THROUGH WITH FAIR WX RETURNING FOR SUN. PAST EXPERIENCE WOULD SAY GO WITH THE MODEL FROM THE GUYS ABOVE. WILL GO WITH ?A DRY SUN. JK .GRR...NONE. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:59 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.